Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 19, NWS Hastings, NE

August 10, 2023Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this tornado warning at Aug 10, 2023, 7:29 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2023, 7:29 PM CDT (00:29 UTC)
Expired
Aug 10, 2023, 8:01 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Greeley County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

792 
WFUS53 KGID 110029
TORGID
NEC077-175-110115-
/O.NEW.KGID.TO.W.0019.230811T0029Z-230811T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
729 PM CDT Thu Aug 10 2023

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northwestern Greeley County in central Nebraska...
  Northeastern Valley County in central Nebraska...

* Until 815 PM CDT.
    
* At 728 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Ericson, or 12 miles northeast of Ord,
  moving southeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Greeley and northeastern Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4158 9880 4174 9893 4174 9856
TIME...MOT...LOC 0028Z 311DEG 12KT 4176 9883 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Wekesser
1 follow-up statement
954 
WWUS53 KGID 110101
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
801 PM CDT Thu Aug 10 2023

NEC077-175-110111-
/O.CAN.KGID.TO.W.0019.000000T0000Z-230811T0115Z/
Greeley NE-Valley NE-
801 PM CDT Thu Aug 10 2023

...THE TORNADO WARNING FOR NORTHWESTERN GREELEY AND NORTHEASTERN
VALLEY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

LAT...LON 4158 9880 4174 9893 4174 9856
TIME...MOT...LOC 0058Z 311DEG 12KT 4169 9872 

$$

Wekesser

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 10, 6:29 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 10, 6:29 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
629 PM CDT Thu Aug 10 2023

...Aviation Update...

.DISCUSSION...(This evening through Thursday)
Issued at 119 PM CDT Thu Aug 10 2023

Key Messages:

* Small chance, and seemingly decreasing, for an isolated
  thunderstorm this evening.

* Somewhat warmer Friday/Saturday and dry conditions.

* Stronger upper level wave will dive through the area Sunday,
  bringing a shot for thunderstorms, and then followed by a longer
  period of drier weather next week.

Low pressure in South Dakota has a trailing front/trough moving
through the western Nebraska sandhills. Ahead of the trough
south/southwest winds are mixing out the boundary layer over
the southern sections of the forecast area. Temperatures are
seasonally warm as some mid/high clouds drift across the area
ahead of the trough.

Tonight, the trough will slowly work east across the area
but will takes its times. Models have trended back from even
isolated thunderstorm development along the trough as low
level convergence is limited and capping hard to break. There
are few signs, if any, of convective development at this time.
There isn't a whole of upper support in the next few hours either
to help develop storms. For these reasons, I have lowered
precipitation chances to the 15-20% range, and limited areal
coverage to western/northern areas overall. Not a zero chance but
its sure looks sparse for any storms this evening.

Friday and Saturday...the weather looks very summer-like. Dry
in the absence of any obvious storm trigger, or at least a
situation that warrants any additions of precipitation chances.
Highs will climb back into the 90s Friday and around 90 Sunday.

The next significant weather system will move across the area
Sunday in the form of an upper level wave and cold front. With
front passing, there is good agreement for precipitation ahead
of and along, and thus higher precipitation chances are in the
forecast Sunday...as high as 60 percent in some areas. Not a
guarantee, but clearly the best shot at precipitation in the
7-day forecast.

That segway leads us to a dry forecast next week as this strong
wave really cleans things out, including looking at comfortable
dewpoints in the 50s Monday and Tuesday. Temperatures will drop
back and gradually climate during the week, but still be quite
seasonal even when it does warm up.

Ensembles past 7 days still suggest rising heights and warming
temperatures, or at least above normal, settling into the area
around August 19th/20th and lasting several days.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 622 PM CDT Thu Aug 10 2023

A few TS are moving across the area this evening, with a small chance
of VCTS at KEAR through maybe 11/01Z and at KGRI through around
11/03Z...but chances are so low at this point that I elected not
to include VCTS in the TAFs. VFR conditions are expected to
prevail through the TAF period, with a few clouds at around 8k
feet as well as around 20-25k feet into Friday morning, after
which clear skies are expected.

Winds have been bouncing around a bit with thunderstorms in the
area, but overall SW winds at around 10 kts are expected through
the evening. After, expect light and somewhat variable winds
through Friday morning, becoming W at around 8 kts Friday
afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...NOAA/NWS/Moritz
AVIATION...Hickford
Hazardous weather outlook, Aug 10, 2:50 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
250 PM CDT Thu Aug 10 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
250 PM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A weak front moving across the area this evening and early
overnight may spark a renegade thunderstorm or two, mainly
over south central Nebraska.

To be frank, the chance of a thunderstorm is very small, and
areal coverage would be sparse at best, but if a storm does
develop, it could be strong to severe. Hail to the size of half
dollars and wind gusts of 60 mph be would be possible. Any
thunderstorm development would mostly likely occur between 5 PM
and 11 PM. The storms would move to the east southeast in
direction.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday afternoon, heat index values along and near the Kansas
border, and across north central Kansas, will be around 100
degrees at times.

The next chance for thunderstorms is Saturday night through Sunday
evening. Thunderstorms are possible along the the front as it
passes, and while strong or severe storms may occur, it is too
early to pin down any specific hazards, timing and location
information at this point.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail or any size and damaging
wind gusts to the National Weather Service in Hastings.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Aug 10, 5:36 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
536 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             2 NNE Kearney           40.73N 99.07W
08/10/2023  M1.00 inch       Buffalo            NE   NWS Employee

            Mostly Dime to Nickel Size hail with a few
            Quarters.

&&
Local storm report, Aug 10, 5:38 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
538 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             1 NNE Kearney           40.72N 99.07W
08/10/2023  E1.00 inch       Buffalo            NE   Emergency Mngr

            EM Report of Quarter size hail in parts of
            Kearney.

&&
Local storm report, Aug 10, 5:45 PM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
545 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             6 ENE Kearney           40.73N 98.97W
08/10/2023  E1.00 inch       Buffalo            NE   Public

            Nickel size hail with some Quarters mixed
            in.

&&
Special weather statement, Aug 10, 6:02 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
602 PM CDT Thu Aug 10 2023

NEZ061-062-074-075-102315-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
602 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northwestern Adams,
northeastern Kearney and southeastern Buffalo Counties through 615 PM
CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heartwell, or 16 miles east of Kearney, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Heartwell around 610 PM CDT.
  Kenesaw and Prosser around 615 PM CDT.

This includes Interstate 80 between mile markers 283 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4066 9893 4074 9885 4070 9853 4049 9875
TIME...MOT...LOC 2302Z 302DEG 24KT 4065 9878

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wekesser
Local storm report, Aug 10, 6:05 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
605 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             1 NE Kearney            40.71N 99.06W
08/10/2023  E1.25 inch       Buffalo            NE   Public

            Report with photo from social media. Time
            estimated from radar.

&&

AEH
Special weather statement, Aug 10, 6:28 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Hastings NE
628 PM CDT Thu Aug 10 2023

KSZ005-110000-
Phillips KS-
628 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northwestern
Phillips County through 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 15 miles northeast of Norton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Long Island around 640 PM CDT.

Other locations in the path of this storm include Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9963 4000 9941 3982 9941 3985 9963
TIME...MOT...LOC 2328Z 269DEG 23KT 3993 9963

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wekesser

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:02 PM CDTSevere Thunderstorm WarningGIDAdams, Webster43 min
Aug 10, 7:26 PM CDTTornado Warning Tornado observedGIDAdams, Clay, Webster34 min
Aug 10, 7:57 PM CDTSpecial Weather StatementGIDNuckolls33 min
Aug 10, 8:00 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Valley31 min
Aug 10, 8:11 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDNuckolls, Webster49 min
Aug 10, 8:44 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDNuckolls30 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.